Ultracontractive Bounds for Nonlinear Evolution Equations Governed by the Subcritical p-Laplacian

  • Matteo Bonforte
  • Gabriele Grillo
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 61)


We consider the equation Open image in new window = Δp(u) with 2 ≤ p < d on a compact Riemannian manifold. We prove that any solution u(t) approaches its (time-independent) mean ū with the quantitative bound Open image in new window for any q ∊ [2, +∞] and t > 0 and the exponents β, γ are shown to be the only possible for a bound of such type. The proof is based upon the connection between logarithmic Sobolev inequalities and decay properties of nonlinear semigroups.


Contractivity properties asymptotics of nonlinear evolutions p-Laplacian on manifolds 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    N.D. Alikakos, R. Rostamian, Lower bound estimates and separable solutions for homogeneous equations of evolution in Banach space, J. Diff. Equations 43 (1982), 323–344.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    T. Aubin, Some Nonlinear Problems in Riemannian Geometry, Springer Monographs in Mathematics, Springer-Verlag (1998).Google Scholar
  3. [3]
    D. Bakry, T. Coulhon, M. Ledoux, L. Saloff-Coste, Sobolev inequalities in disguise, Indiana Univ. Math. J. 44 (1995), 1033–1074.CrossRefMathSciNetGoogle Scholar
  4. [4]
    P. Benilan, M.G. Crandall, Completely Accretive Operators, in: “Semigroup Theory and Evolution Equations”, Lecture Notes in Pure and Applied Mathematics 135, pp. 41–75, M. Dekker, New York, 1991.Google Scholar
  5. [5]
    M. Bonforte, F. Cipriani, G. Grillo, Ultracontractivity and Convergence to equilibrium for supercritical quasilinear parabolic equation on Riemannian manifolds, Adv. Diff. Equations Vol. 8, n. 7 (2003), 843–872zbMATHMathSciNetGoogle Scholar
  6. [6]
    M. Bonforte, G. Grillo, Asymptotics of the porous media equation via Sobolev inequalities (2002), preprintGoogle Scholar
  7. [7]
    P. Bénilan, C. Picard, Quelques aspects non linéaires du principe du maximum, Séminaire de Théorie du Potentiel n. 4, pp. 1–37, Lecture Notes in Math., 713, Springer, Berlin, 1979.Google Scholar
  8. [8]
    F. Cipriani, G. Grillo, Uniform bounds for solutions to quasilinear parabolic equations, J. Diff. Equations. 177 (2001), 209–234.CrossRefMathSciNetGoogle Scholar
  9. [9]
    F. Cipriani, G. Grillo, Nonlinear markovian semigroups and nonlinear Dirichlet forms, to appear in J. reine angew. Math.Google Scholar
  10. [10]
    F. Cipriani, G. Grillo, L p-L Hölder continuity for quasilinear parabolic equations associated to Sobolev derivations, J. Math. Anal. Appl. 270 (2002), 267–290.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    E.B. Davies, Heat Kernels and Spectral Theory, Cambridge University Press, 1989.Google Scholar
  12. [12]
    M. del Pino, J. Dolbeault, Nonlinear diffusions and optimal constants in Sobolev type inequalities: asymptotic behavior of equations involving the p-Laplacian, preprint 2001.Google Scholar
  13. [13]
    M. del Pino, J. Dolbeault, The optimal Euclidean Sobolev logarithmic inequality, to appear in. Funct. Anal.Google Scholar
  14. [14]
    M. del Pino, J. Dolbeault, Best constant for Gagliardo-Nirenberg inequalities and applications to nonlinear diffusions, preprint (2001).Google Scholar
  15. [15]
    M. Del Pino, J. Dolbeault, I. Gentil, Nonlinear diffusion, hypercontractivity and the optimal Lp -Euclidean logarithmic Sobolev inequality (2002), preprint.Google Scholar
  16. [16]
    E. DiBenedetto, Degenerate Parabolic Equations, Springer Verlag, New York/Berlin, 1993.zbMATHGoogle Scholar
  17. [17]
    I. Gentil, The general optimal Lp -Euclidean logarithmic Sobolev inequality by Hamilton-Jacobi equation (2002), preprint.Google Scholar
  18. [18]
    L. Gross, Logarithmic Sobolev inequalities, Amer. J. Math 97 (1976), 1061–1083.zbMATHCrossRefGoogle Scholar
  19. [19]
    S. Kamin, J.L. Vazquez Fundamental solutions and asymptotic behavior for the p-Laplacian equation, Re. Mat. Iberoamericana 4 (1988), 339–354.zbMATHMathSciNetGoogle Scholar
  20. [20]
    P. Lindqvist, On nonlinear Rayleigh quotients, Potential Anal. 2 (1993), 199–218.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2005

Authors and Affiliations

  • Matteo Bonforte
    • Gabriele Grillo
      • 1
    1. 1.Dipartimento di MatematicaPolitecnico di TorinoTorinoItaly

    Personalised recommendations